Basic Facts About Opioid Withdrawal Syndrome

Christina Lasich, MD Health Pro September 24, 2012
  • Many people are afraid of what is going to happen to them if they suddenly stop taking pain medications that contain hydrocodone, oxycodone, hydromorphone, oxymorphone, fentanyl, methadone, and buprenorphine. Feeling sick and off balance when one suddenly stops using or doing something is not exclusive to the opioid medications, but opioid withdrawals are the most common form of withdrawal symptoms facing Americans today. Let’s answer some questions that might be on your mind.

     

    What are withdrawals?


    Withdrawal symptoms are what your body feels when something that is used or done is suddenly stopped. Your mind starts screaming, “Hey, what just happened here?! I was kind of used to that and I want it back!” This physical feeling can occur if you suddenly stop drinking coffee, stop exercising or stop taking pills. If you suddenly stop something, you might feel some withdrawal symptoms.

     

    Will I feel withdrawals if I stop taking my pills?


    If you are taking your opioid pills on a daily basis, then chances are that you will feel some withdrawals if you suddenly stop. You might even be taking a particular pill only once per day. It depends on what you are taking and how much. That’s why it is better to gradually reduce your doses to the least amount possible before abruptly stopping. You should also to talk to your doctor.

     

    Why do I go through withdrawals?


    Chemicals like opioids actually change the brain. These changes lead to physical dependency because now your brain relies on a steady supply of the chemical. Scientists1 have rigorously studied what happens in the brain that leads to dependency, addiction and, in turn, withdrawals. The reward centers in the brain adjust to a new chemical in order to maintain balance (homeostasis). The receptors of the chemical messages change. The nerves that carry the signals in the brain change. All these changes occur in order to adjust to this new source of opioids. If the source is suddenly cut off, the brain panics because everything is thrown off balance.

     

    What do withdrawals feel like?


    If you ask people who have been through them before, you will be told various stories because every brain is different. For most, it feels like the worst flu imaginable. It starts in the first few hours after quitting the drug with anxiety, restlessness and craving. By the next day, all orifices erupt in liquid ooze and waves of chills course up and down your body. Even though the brain thinks it is about to die, withdrawals are usually not life-threatening. Although very rare, seizures can happen too. The entire constellation of symptoms has been neatly put into a “Clinical Opiate Withdrawal Scale” (COWS).2 This form helps doctors to gage the severity of withdrawals in order to guide treatment.

     

    How are withdrawals treated?


    Again, treatment is based on severity. Symptoms can be managed to a minor extent with medicines to prevent vomiting and diarrhea. Tylenol or NSAIDs can sometimes ease the aches and pains. Some prescription drugs like Trazadone can help improve sleep and relieve anxiety. Even gabapentin is helpful to not only used treat marijuana withdrawal syndrome, but also opioid withdrawal syndrome too. The treatment of opioid withdrawals can also be part of a dependency treatment program utilizing buprenorphine or methadone. Both of these opioids are used to replace another opioid and take control of the ups and downs from dependency. During all of this time, the brain could also use some natural help to restore balance. Exercise is a great way to stimulate the naturally occurring chemicals in the brain. Vitamins and good food help the brain adjust too.

  •  

    How long do withdrawal symptoms last?


    Again, this answer varies because every brain is different. A lot depends on health of the individual, chemicals involved and duration of use.  Withdrawals last anywhere from weeks to months to years, it is difficult to predict.

     

    Overall, opioid withdrawals are unpleasant and are part of the risks associated with long-term opioid use. If you are experiencing withdrawals, please try to get some help from a professional, friends and family members.

     

    1. Science; 3 October 1997: Vol. 278 no. 5335 pp. 58-63
    2. Available at the California Society of Addiction Medicine Website: www.csam-asam.org/pdf/misc/COWS_induction_flow_sheet.doc